Does Amitriptyline make your heart Race?

Discussion in 'Fibromyalgia Main Forum' started by Jeanette62, Oct 26, 2005.

  1. Jeanette62

    Jeanette62 New Member

    I started taking Amitriptyline 25mg about 6 weeks ago to help with sleep and notice I get a lot of episodes where my heart seems to race at an increased rate for long periods of time. Somedays it seems like it occurs most of the day, like today.

    I seem to be wired and my heart's racing even when I'm completely physically exhausted and want to rest whether it's for a short nap or before bed at night. It frequently intensifies the minute my head hits the pillow when I lay down. I'm not under a lot of stress at the moment, except for this DD. Even sitting at the computer it's racing.

    Initially my rheumy tried me on Nortriptyline at 10mg, but that wired me even worse. I have an appt. with her on Fri.

    I thought these meds were suppose to help you sleep. How can I sleep when my body is so wired up it takes forever to slow down and relax?

    Does anyone else have this problem?

    I also take 100mg Topamax at bedtime for Migraines, which I started in Aug and that made me tired initially and then seemed to balance out. The only caffeine I get is 2 cups of coffee at 7am so I don't think that contributes to the problem.

    I'm still new here and new to FMS so any input would be greatly appreciated.

    Thanks,

    Jeanette

  2. kel78

    kel78 Member

    Yes, yes, yes! I, too, have this problem of intolerable reactions to drugs - not only with amitriptyline, but with every antidepressant or sleep aid I've tried, and with some other meds, as well (such as the antiviral the Fibro & Fatigue Center wanted me to take). I got fed up with the doctors' attitudes about this, so I'm not going to try any more antidepressants or sleep aids.

    The doctors all seem to think either: a) these reactions to the drugs are all in my head; or, b) that I should be happy and willing to keep bouncing from one drug to the next, in search of one that won't make me feel like I'm in a constant adrenaline rush and/or about to have a seizure. They obviously have no concept of the degree to which these drugs adversely affect my ability to function, despite how many times I've described it to them.

    What I need is a doctor who wants to find out 'why' my body is suddenly reacting to things (drugs and foods) that never used to be a problem. But there doesn't seem to be anyone like that around. Even the doctor at the Cleveland Fibro & Fatigue Center tried to push me into continuing the antiviral and the T3 (a very low dose) that I couldn't tolerate. I found that extremely disappointing, as their website led me to believe they were different and understood the unique problems faced by people with FM and CF.

    No wonder it takes medical science so long to make any advancements!

    Mary
  3. tonakay

    tonakay New Member

    just made me crave carbs and gain weight...
  4. lilione

    lilione New Member

    no problems with it, but as you know "everyones different". I'd probaly try to go without it for a couple of days. Good Luck. Lili
  5. Jeanette62

    Jeanette62 New Member

    Thanks for the replies.

    Mary wrote:
    The doctors all seem to think either: a) these reactions to the drugs are all in my head;

    When I mentioned it to my PCP that was his initial reaction - you're just more aware of things going on in your body since you've had so much going on with your health - duh of course I was aware because it was something that hadn't happened before. Sometimes doctors can be very frustrating when they listen, but don't really hear and understand what was said. I think the rheumy will listen. Last visit I'd only been on it a week and she wanted me to give it a little time to see if the side effects would go away. The one good thing it did help with was the irritable bladder problem so I don't get up every 1 - 2 hours to go to the bathroom all night long.

    Tonakay:
    It occassionally makes me crave carbs and sweets, but since I'm on Topamax for the migraines it suppress my appetite the majority of the day until I take the Amitriptyline in the evening.

    Hangininthere:
    Thanks. I didn't remember it being listed as a side effect maybe cause the doctor brushed it off saying most of the side effects listed are experienced by very few people they just have to list anything anyone has every experienced even if only one person had it.
  6. Jeanette62

    Jeanette62 New Member

    Hi Nancy,

    I'm taking 25mg of Amitriptyline. I was having a lot of problems with my blood pressure dropping when standing, but this week it seems better. Either it flucuates or my body is adjusting to that side effect. Before I started the med I had a problem with dizziness, I thought it was just increasing again for no reason in particular, but maybe it was the med.

    I do drink a minimum of 64oz of water a day, but I've never added salt. I think it would gag me...gargling with salt water when I had a bad sore throat or after dental work was always a very last resort for me cause I never could stand the salt water...and I didn't swallow it. Maybe I'll try some gatoraid or a little less salt and see if I can tolerate it.

    >>>ain't this all just fun ???? :(

    No!!!! I want my pre-FMS body back and my life back. I want to go back in time and re-take the step that caused the fall that started the fibro!!!!! :>(

    Thanks for the ideas.

    Jeanette


  7. Empower

    Empower New Member

    Yes, I did have a problem with this, but when I tried Nortriptyline, it was WORSE!
  8. Jeanette62

    Jeanette62 New Member

    Hugs back to you Nancy,

    Thanks for the great ideas. Hopefully at the consult appt. with the cardio doc he will at least check my blood pressure going from laying down to standing. Tonight I'm scheduled for a sleep study so I better go so I won't be late.

    Good Night,

    >>Here's hoping we all get "back to normal" one day soon .... can't give up hope.

    That's all we have is hope that one day our life will get "back to normal". Hold on to that hope. I do everything I can to try and get healthy thru diet, exercise and rest when I need too. Sometimes I probably try too hard, but I just want sooo badly to get well.

    Take care,

    Jeanette
  9. Alyndra

    Alyndra New Member

    I take 80mg at night to help me sleep.

    For me, Amitriptyline never caused my heart to race - but that's what happens to me when I take Cipro (or most antibiotics).

    My doc always tells me that if something I take causes my heart to change pattern - to stop taking it asap. His theory is that whatever the medication is used to stop; isn't worth having heart problems.

    Goodluck!
    Amanda
  10. dbhughes

    dbhughes New Member

    I have been taking Amitriptyline now for 13 years,I am on 150mg at night, and 10mg 3 times a day,
    I was put on it after my neck op, They started me on 10, then built it up each night, I was kept in Hospital during this time,to monitor side affects, weight gain is one of them, and also a large tummy, Iam also on Co-Proxamol, Celecoxib 100mg and at night Zopiclone, So Iam like a zombie, Any reduction and I cannot cope with the pain,
    My Doctor is very good, as I am allowed to take as much or as little as I want.
    When I need more, I ring up for a repeat Prescription, which my husband collects, I am very luckly with my Doctor.
    Love Delphine